Texas, 2011

High Wind in Texas, May 10 to 11, 2011

May 10 to 11, 2011 · NWS MAF · 1 event in 1 county or zone

Increased mid level winds at the base of a passing upper level trough resulted in strong winds through the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increased mid level winds at the base of a passing upper level trough resulted in strong winds through the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 1:19 PM MST, 32 minutes earlier.

Area forecast discussion, May 10, 1:19 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT TUE MAY 10 2011

.DISCUSSION...
EARLY AFTERNOON SURFACE OBSERVATIONS SHOW THE DRYLINE HAS ALREADY
STARTED TO RETREAT WESTWARD...LIKELY DUE TO SURFACE PRESSURE FALLS
ACROSS THE STATE OF NEW MEXICO. ELSEWHERE...WATER VAPOR IMAGERY
SHOWS A SHARP UPPER TROUGH ACROSS THE WESTERN U.S. WITH PLENTY OF
SUBTROPICAL MOISTURE STREAMING ACROSS MOST OF TEXAS. THE ABOVE
MENTIONED DRYLINE SHOULD CONTINUE TO RETREAT WESTWARD THIS EVENING
AND SHOULD MAKE IT AS FAR AS THE WESTERN PERMIAN BASIN. ALONG AND
EAST OF THE DRYLINE...LOW-LEVEL MOISTURE CONVERGENCE ALONG WITH
STEEP MID-LEVEL LAPSE RATES (700-500MB LR/S OF 9C/KM) AND DAYTIME
HEATING SHOULD ALLOW AT LEAST ISOLATED TO PERHAPS SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE OVERNIGHT HOURS.
THE BEST CHANCE FOR THUNDERSTORMS WILL GENERALLY REMAIN ALONG AND
EAST OF A SNYDER TO MIDLAND TO FORT STOCKTON LINE. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PERMIAN
BASIN AND LOWER TRANS PECOS WHERE 0-6KM BULK SHEAR VECTORS ARE IN
THE 35-40KT RANGE. THE LEFT FRONT QUADRANT OF AN AN UPPER LEVEL JET
WILL ALSO MOVE INTO THIS REGION LATE THIS EVENING.

THE OTHER MAIN CONCERN THROUGH THE OVERNIGHT HOURS WILL BE
INCREASING WINDS ACROSS THE GUADALUPE MOUNTAINS REGION. WITH THE
APPROACHING UPPER LEVEL TROUGH AXIS... A STEADY INCREASE IN
MID-LEVEL WINDS IS EXPECTED THROUGH TONIGHT AND WEDNESDAY. PLENTY OF
LIFT SHOULD REMAIN IN PLACE ACROSS THE GUADALUPE MOUNTAINS THROUGH
THIS EVENING...WITH SUBSIDENCE EXPECTED TO BE ON THE INCREASE AFTER
MIDNIGHT. NAM12 CROSS SECTIONS SHOW SUBSIDENCE WILL BE STRONG ENOUGH
(>20UBAR/S) AND WITH MOUNTAINTOP WINDS NEAR 45KT... WE WILL ISSUE A
HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS. THE HIGH WIND WARNING
WILL RUN FROM 11/06Z-12/00Z. GUSTY SOUTH WINDS CAN ALSO BE EXPECTED
ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS A STOUT
LOW-LEVEL JET DEVELOPS THIS EVENING. A FEW SPOTS COULD BRIEFLY REACH
WIND ADVISORY LEVELS...BUT THIS SHOULD REMAIN BRIEF AND WILL THUS
HOLD OFF ON A WIND ADVISORY FOR NOW.

DRY AND WINDY CONDITIONS WILL SPREAD ACROSS THE REGION ONCE AGAIN ON
WEDNESDAY AS THE UPPER TROUGH APPROACHES AND THE DRYLINE RACES
EASTWARD. WE COULD SEE AN ISOLATED THUNDERSTORM EAST OF A BIG SPRING
TO SANDERSON LINE WEDNESDAY MORNING AND WE HAVE KEPT THIS IN THE
LATEST FORECAST. GUSTY WEST WINDS ARE EXPECTED BEHIND THE DRYLINE ON
WEDNESDAY ESPECIALLY ACROSS SOUTHEAST NEW MEXICO AND ALONG AND NORTH
OF INTERSTATE 20. WIND SPEEDS COULD REACH THE LOW END OF THE
ADVISORY RANGE...BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO
GO WITH A WIND ADVISORY. WESTERLY WINDS AND DRY CONDITIONS REMAIN
INTACT ON THURSDAY...ALTHOUGH WE COULD SEE AN ISOLATED THUNDERSTORM
ACROSS THE STOCKTON PLATEAU AS LOW-LEVEL MOISTURE REMAINS ACROSS
EASTERN TERRELL COUNTY. THE UPPER LEVEL TROUGH AXIS WILL FINALLY
SHIFT EAST OF THE REGION EARLY FRIDAY AND A COLD FRONT WILL THEN
MOVE THROUGH DURING THE DAY. THE FLOW ALOFT COULD TURN MORE
NORTHWESTERLY THIS WEEKEND AND THIS PATTERN ALONG WITH
DEEP...EASTERLY FLOW IN THE LOW-LEVELS COULD YIELD A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS ON SATURDAY AND POSSIBLY INTO SUNDAY.
FOR NOW...WILL ONLY CARRY A MENTION OF PRECIPITATION ON SATURDAY AND
AWAIT A LITTLE BETTER MODEL CONSISTENCY. TEMPERATURES SHOULD RETURN
TO NEAR NORMAL THIS WEEKEND AND INTO EARLY NEXT WEEK AS THE
LOW-LEVEL THERMAL RIDGE SHIFTS WEST INTO NEW MEXICO.

&&

.FIRE WEATHER...
SURFACE WINDS CONTINUE TO INCREASE ACROSS SOUTHEAST NEW MEXICO THIS
AFTERNOON...MAINLY FROM THE SOUTHWEST. ONE GUST DID REACH 58 MPH IN
THE GUADALUPE MOUNTAINS EARLY AND THEY WILL LIKELY REMAIN JUST BELOW
THIS LIMIT THROUGH THE EARLY EVENING HOURS. HOWEVER...AS FLOW ALOFT
CONTINUES TO INCREASE TONIGHT AND SUBSIDENCE IMPACTS THE REGION THE
SUSTAINED WINDS WILL INCREASE TO AROUND 35 TO 45 MPH WITH GUSTS TO
60 MPH. A HIGH WIND WARNING IS NOW IN EFFECT FOR THE GUADALUPE
MOUNTAINS THROUGH TOMORROW EVENING. ALTHOUGH THE WINDS HAVE NOT
QUITE REACHED 20 MPH SUSTAINED ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS...WHERE THE RED FLAG WARNING HAS BEEN CANCELLED FOR THE
REST OF THE DAY DUE TO THESE WEAKER SPEEDS AND INCREASED LOW LEVEL
MOISTURE...THE WINDS WILL CLIMB ABOVE 20 MPH FROM THE SOUTH EARLY
THIS EVENING ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS AS A LOW
LEVEL JET DEVELOPS. AGAIN...CRITICAL FIRE WEATHER CONDITIONS ARE NOT
ANTICIPATED NEAR THE PREVIOUSLY MENTIONED AREAS DUE TO INCREASING
LOW LEVEL MOISTURE.

BY LATE TOMORROW MORNING...THE WINDS WILL QUICKLY INCREASE FROM THE
WEST AS THE SURFACE LOW SHIFTS EASTWARD WITH THE UPPER LEVEL LOW
LIFTING NEAR THE PANHANDLE REGION. SUSTAINED WINDS NEAR 20 TO 30 MPH
APPEAR POSSIBLE FOR MOST OF WEST TEXAS AND ALL OF SOUTHEAST NEW
MEXICO. STRONG GUSTS NEAR 40 TO 50 MPH MAY IMPACT LOCATIONS ACROSS
SOUTHEAST NEW MEXICO TOMORROW AFTERNOON...AND THIS COMBINED WITH
EXTREME FIRE DANGER AND SINGLE DIGIT RH WILL RESULT IN DANGEROUS
FIRE WEATHER CONDITIONS FOR MOST OF WEDNESDAY. A RED FLAG WARNING
REMAINS IN EFFECT FOR MOST OF WEST TEXAS AND ALL OF SOUTHEAST NEW
MEXICO WEDNESDAY. ANY FIRES THAT MAY START OR ARE ALREADY PRESENT
WILL HAVE THE POTENTIAL TO SPREAD VERY QUICKLY...ESPECIALLY
WEDNESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  87  54  88  /  30  10   0   0
CARLSBAD NM                56  85  54  89  /   0   0   0   0
DRYDEN TX                  70  95  65  96  /  30  10  10  10
FORT STOCKTON TX           63  88  59  90  /  20   0   0   0
GUADALUPE PASS TX          50  75  58  81  /   0   0   0   0
HOBBS NM                   52  81  50  85  /  10   0   0   0
MARFA TX                   47  80  41  82  /   0   0   0   0
MIDLAND INTL AIRPORT TX    63  86  53  89  /  30   0   0   0
ODESSA TX                  63  85  55  88  /  30   0   0   0
WINK TX                    57  89  52  91  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 9 AM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

78/06
Hazardous weather outlook, May 10, 11:36 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE MAY 10 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT TUE MAY 10 2011 /1236 PM MDT TUE MAY 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...THE STOCKTON
PLATEAU...AND THE LOWER TRANS PECOS REGION LATE THIS AFTERNOON
THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS SOUTHEAST
NEW MEXICO AND MOST OF WEST AND SOUTHWEST TEXAS THROUGH THE EARLY
EVENING HOURS. THE COMBINATION OF WINDY CONDITIONS...VERY LOW
RELATIVE HUMIDITY...AND ONGOING EXTREME FIRE DANGER WILL CREATE
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD. A RED FLAG
WARNING REMAINS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND MOST
OF WEST TEXAS.

WIND SPEEDS OF 35 TO 45 MPH...WITH GUSTS AROUND 60 MPH WILL AFFECT
PORTIONS OF THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS
LATER TONIGHT. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE
MOUNTAINS TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW
MEXICO AND MUCH OF WEST AND SOUTHWEST TEXAS WEDNESDAY. WINDY
CONDITIONS...LOW RELATIVE HUMIDITY...AND EXTREME FIRE DANGER WILL
CONTINUE TO BRING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND
SPREAD ACROSS ALL BUT THE PRESIDIO VALLEY...BIG BEND AREA...AND
TERRELL COUNTY. A RED FLAG WARNING REMAINS IN EFFECT WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING.

WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH WILL
CONTINUE ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE
PASS...THROUGH EARLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE PORTIONS OF THE PERMIAN BASIN...STOCKTON
PLATEAU...AND THE LOWER TRANS PECOS REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 10, 1:51 PM MST to May 11, 9:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307798.